Alert archive / Indiana / Tornado Warnings in 1997

Tornado Warning 22, NWS Paducah, KY

August 18, 1997Vanderburgh County, Indiana

NWS Paducah, KY issued this tornado warning at Aug 18, 1997, 1:20 PM CDT for Vanderburgh County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 1997, 1:20 PM CDT (18:20 UTC)
Expired
Aug 18, 1997, 2:00 PM CDT
In force
40 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Vanderburgh County, IN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 181823 RRA
TORPAH
INC163-181900-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT MON AUG 18 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  200 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST INDIANA
 
   ...VANDERBURGH COUNTY
 
AT 120 PM CDT...A SPOTTER REPORTED A TORNADO BRIEFLY TOUCHED DOWN NEAR
SOUTHERN INDIANA UNIVERSITY. THE STORM WAS MOVING NEAR DOWNTOWN EVANSVIL
.NUMEROUS FUNNEL CLOUDS HAVE BEEN REPORTED ALSO.
 
TAKE COVER IF YOU LIVE IN OR NEAR THE PATH OF THIS TORNADO.
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURD.Y FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
 
PGW
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Aug 18, 1:15 PM CDT, 5 minutes earlier.

Area forecast discussion, Aug 18, 1:15 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT MON AUG 18 1997

14/17Z SURFACE ANALYSIS SHOWED A NEARLY STATIONARY FRONT ACROSS AR AND
INTO NORTHERN GULF STATES.  AREA RADAR SUMMARY SHOWED LINE OF CONVECTION
FORMING IN THIS AREA.  ALSO...18/12Z 850MB ANALYSIS SUPPORTS SFC FRONT
IN THIS GENERAL LOCATION.  VISIBLE SATELLITE...SFC OBS & NEPHANALYSIS
SHOWED EXTENSIVE CLOUDS NORTH & WEST OF FORECAST AREA (FA) WITH CU/SC
FILLING IN CLR AREA ACROSS W KY.

FORECAST ISSUE TO ADDRESS WILL POPS AND TIMING OF POPS.  18/12Z FWC RUN
HAS JUMPED POPS FOR TUESDAY INTO LIKELY CATEGORY FOR ENTIRE FA. APPEARS
REASONABLE WITH CURRENT CONVECTION ASSOCIATED WITH FRONT TO THE SOUTH.
BETTER UPPER LEVEL FEATURES COME IN PHASE WITH SURFACE SYSTEM ON
TUESDAY.  MODELS SIMILAR IN FLATTENING UPPER RIDGE WITH SHORT WAVE
TROF.  LOW LEVEL MOISTURE (+15 850 DWPT) POISED TO MOVE AGRESSIVELY
INTO FA.  LIKE CATEGORICAL POPS FOR MOST OF SEMO ON TUESDAY WITH LIKELY
ELSHWERHE.  CURRENT CHANCE POPS FOR SEMO ALL THATS NEEDED OVERNIGHT...
WITH FRONT HANGING SOUTH OF FA.

GENERALLY LIKE LOW TEMPS IN THE 65 TO 70 RANGE FOR FA.  THIS IS A TAD
WARMER THAN ADVERTISED GUIDANCE TEMPS.  BELIVE EXTENSIVE CLOUD COVER
WILL LIMIT DIURNAL TEMP SWING.   FWC VALUES IN LOW TO MID 80S FOR
TUESDAY HIGHS LOOK GOOD...AS MOST OF FA WILL BE ON NORTH SIDE OF WARM
FRONT FOR BETTER PART/ALL OF THE DAY.  TEMPS SHOULD BE ABOUT LIKE
TODAY.  FOR PLACES ON WARM SIDE OF FRONT...EXPECT ABUNDANT CLOUD COVER
TO LIMIT RISE PAST MID 80S.

PAUL W

In the hours before

Special weather statement, Aug 18, 11:15 AM CDT, 2 hours 5 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-191200-

THUNDERSTORM OUTLOOK - VALID UNTIL 700 AM TUESDAY
NATIONAL WEATHER SERVICE PADUCAH KY
1115 AM CDT MON AUG 18 1997

THERE WILL BE A CHANCE OF THUNDERSTORMS IN SOUTHEAST MISSOURI LATE
TONIGHT.  A NEARLY STATIONARY FRONT IN NORTHERN ARKANSAS WILL PUSH
NORTH TONIGHT INTO SOUTHEAST MISSOURI.  THIS FRONT WILL PROVIDE THE
FOCUS FOR STORM DEVELOPMENT...AS MORE UNSTABLE AIR MOVES INTO THE
AREA.

THE BEST UPPER LEVEL WIND AND TEMPERATURE PROFILES WILL STAY IN THE
CENTRAL PLAINS...LIMITING THE STORM THREAT TONIGHT ACROSS SOUTHEAST
MISSOURI.  ANY ISOLATED STORMS THAT DO DEVELOP WOULD MOVE TO THE EAST
15 MPH.  THE MOST IMPORTANT WEATHER ASSOCIATED WITH ANY SLOW MOVING
STORMS WOULD BE HEAVY RAIN.  OTHERWISE...NO SEVERE WEATHER IS EXPECTED
AND SPOTTER ACTIVATION IS NOT ANTICPATED OVERNIGHT.

HOWEVER...TUESDAY LOOKS LIKE A MORE LIKELY DAY FOR STORMS ACROSS THE
LOWER OHIO AND MID MISSISSIPPI RIVER VALLEY.

PGW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:23 PM CDTTornado WarningPAHPosey37 min

Nearby

Tornado Warnings in Indiana, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.